|Possible prostate/urinary tract problems HIV related?
Sep 24, 2004
I am not sure what I am experiencing is a possible side effect of HIV treatment or of just HIV (or neither). But my urologist mentioned something today that has made me turn to you for help.
This calendar year (2004) I have had progessively worsening problems urinating. I urinate frequently (more so at night) and the amounts are small (often only about 10cc's) and the force of my stream of urine is low to negligible. Thinking back, I can remember such symptoms as far back as the summer of 2002, but it was only every-so-often, not constant like now. Anyway, after my PCP (who is also an infectious diseases doc) gave me a DRE and said that my prostate was "lumpy", he referred me to a urologist.
My PSA is normal (0.6). My U/A was clean. A sonogram revealed that my prostate is a little over 37 grams (when at my age, 40, it should be 20-25 grams) but, after both trying Flomax (no help, it could have been a sugar pill) and having a cytoscopy today (my urologist said there was "slight" swelling in my urethra at the prostate, but not nearly close enough for me to be having these problems), we still seem to be in the dark about what is going on. I requested that my urologist send a urine sample for a culture and he has done so, as well as for cytology. I am scheduled next for an exam that involves a catheter that I believe checks the strength, integrity and elasticity of my bladder (I forget the name of the test). So, as it stands, my problem is still unresolved.
My urologist asked me how long I had been HIV+ (8 years) and then said that some people with HIV get a neurological condition that could affect the bladder and be giving me these problems but that he wanted to explore the rest of the tests we are doing first. My question is, do you know what it is he is talking about? And, what is your take on this situation? Since the standard tests are coming up negative, is seems more and more likely that I might have this neurological/bladder/HIV+ condition. And, if so, what can be done about this if this is my problem? I can't imagine living like this much longer, I'm up between 3-6 times a night urinating small amounts of urine each time and not getting a decent night's sleep. The daytime is somewhat bettter regarding frequency but not regarding the rest.
As an FYI, I have no pain, blood, nor any sort of other discharge (or real "urgency") with this problem. My bladder never feels full (because it never is) so I never feel that I have to urinate "urgently". It is more that feeling in your urethra/penis that I believe is related to nerves that relentlessly tells you that you have to urinate.
Also, do you think that I should request that fluid from my prostate be checked for bacterial infection as well? I understand that a bacterial infection of the prostate and of the urinary tract can be exclusive of each other. My urologist did give me 10 days of Levoquin today, I think just to see if that would help or not.
HELP!!! What's going on with me? Could this indeed be HIV or HIV medication related (or any other med? I also take Lipitor, Nexium, Acyclovir, Celexa, Klonopin as well as my Sustiva and Combivir...I also take 81mg ASA and MVI once a day...and Flonase [yes, I'm thinking of opening up my own pharmacy]. I have also been HIV+/asymptomatic since day one and my last labs were 720/41% and undetectable <400).
Thank you for ANY insight you can give me regarding this problem.
| Response from Dr. Henry
It would be somewhat unusual for your complaints to be due to HIV-related neuropathy given your current overall good HIV situation. I have had many patients have complaints like yours and I have been frustrated pinning down a good explanation and treatment for many of them. Evaluating prostatic secretions for any evidence of infection seems very reasonable. Then carefully reviewing each of your meds to see if any of them were started when your symptoms began might be helpful. Many meds have anti-cholinergic effects which can result in bladder complaints with a wide variation from person to person. Sometimes a change one drug at a time approach starting with the most likely drugs can narrow down the list. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Blowjob From A Prostitute And AIDS
- Ache In Testicles After Open Mouth Kissing Worried I Have HIV
- Burning Penis After Getting Head Worried I Have HIV
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Swollen Lymph Nodes After Masturbation Worried I Have HIV
- Can A Vaginal Cyst Cause Enlarged Groin Lymph Nodes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.